Alert archive / New Mexico / Red Flag Warnings in 2014
Red Flag Warning 15, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Apr 22, 2014, 6:07 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 23, 2014, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2014, 6:07 PM MDT (00:07 UTC)
- In effect from
- Apr 23, 2014, 1:00 PM MDT
- Expired
- Apr 23, 2014, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3979 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
710 WWUS84 KEPZ 230007 RFWEPZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 607 PM MDT TUE APR 22 2014 ...RED FLAG CONDITIONS LIKELY ON WEDNESDAY FOR ALL OF SOUTH SOUTHWEST NEW MEXICO AND FAR WEST TEXAS... .A MODERATE TO STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INTO THE CENTRAL AND SOUTHERN ROCKIES WEDNESDAY WHICH WILL PRODUCE A DEEPENING LOW PRESSURE SYSTEM AT THE SURFACE EAST OF THE MOUNTAINS IN COLORADO AND NEW MEXICO. THE RESULTING SURFACE PRESSURE GRADIENT WILL HELP TO MIX DOWN HIGH WINDS ALOFT AND THESE WINDS WILL COMBINE WITH VERY LOW HUMIDITIES WHICH SHOULD DRY OUT MOST FUELS AND CREATE CRITICAL FIRE WEATHER CONDITIONS. NMZ110>113-TXZ055-056-231300- /O.UPG.KEPZ.FW.A.0011.140423T1900Z-140424T0200Z/ /O.NEW.KEPZ.FW.W.0015.140423T1900Z-140424T0200Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 607 PM MDT TUE APR 22 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 8 PM MDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * FOR ELEVATIONS BELOW 7500 FEET MEAN SEA LEVEL. * TIMING: 1 PM MDT TO 8 PM MDT WEDNESDAY. * WIND: WEST 20 TO 30 MPH WITH GUSTS TO 40 MPH. * HUMIDITY: 7 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ 26
2 follow-up statements
405 WWUS84 KEPZ 231244 RFWEPZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 644 AM MDT WED APR 23 2014 ...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR ALL OF SOUTH CENTRAL AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS... .AN UPPER LEVEL TROUGH MOVING ACROSS THE CENTRAL AND SOUTHERN ROCKIES THIS AFTERNOON WILL PRODUCE LEE SIDE TROUGHING AT THE SURFACE IN EASTERN COLORADO AND NEW MEXICO. THE TIGHT SURFACE PRESSURE GRADIENT COMBINED WITH DEEP MIXING DUE TO AFTERNOON HEATING WILL CAUSE STRONG WINDS ACROSS THE AREA. THE STRONG WINDS...COMBINED WITH LOW HUMIDITY AND VERY DRY FUELS...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. NMZ110>113-TXZ055-056-232045- /O.CON.KEPZ.FW.W.0015.140423T1900Z-140424T0200Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 644 AM MDT WED APR 23 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055...056...110...111...112 AND 113... * FOR ELEVATIONS BELOW 7500 FEET MEAN SEA LEVEL. * TIMING: 1 PM MDT TO 8 PM MDT WEDNESDAY. * WIND: WEST 20 TO 30 MPH WITH GUSTS TO 40 MPH. * HUMIDITY: 7 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND HIGH NFDRS FIRE DANGER RATINGS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ 21 - PARK
377 WWUS84 KEPZ 231858 RFWEPZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1258 PM MDT WED APR 23 2014 ...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR ALL OF SOUTH CENTRAL AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS... .AN UPPER LEVEL TROUGH MOVING ACROSS THE CENTRAL AND SOUTHERN ROCKIES THIS AFTERNOON WILL PRODUCE LEE SIDE TROUGHING AT THE SURFACE IN EASTERN COLORADO AND NEW MEXICO. THE TIGHT SURFACE PRESSURE GRADIENT COMBINED WITH DEEP MIXING DUE TO AFTERNOON HEATING WILL CAUSE STRONG WINDS ACROSS THE AREA. THE STRONG WINDS...COMBINED WITH LOW HUMIDITY AND VERY DRY FUELS...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. NMZ110>113-TXZ055-056-240200- /O.CON.KEPZ.FW.W.0015.140423T1900Z-140424T0200Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 1258 PM MDT WED APR 23 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055...056...110...111...112 AND 113... * FOR ELEVATIONS BELOW 7500 FEET MEAN SEA LEVEL. * TIMING: 1 PM MDT TO 8 PM MDT WEDNESDAY. * WIND: WEST 20 TO 30 MPH WITH GUSTS TO 40 MPH. * HUMIDITY: 7 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND HIGH NFDRS FIRE DANGER RATINGS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ 21 - PARK
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 22, 2:57 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 22, 2:57 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT TUE APR 22 2014
.SYNOPSIS...
WE WILL HAVE JUST ENOUGH MOISTURE TONIGHT TO GIVE US A SLIGHT
CHANCE OF RAIN...MAINLY EAST OF THE RIO GRANDE. ON WEDNESDAY AN
APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP GIVE US SOME WARM
TEMPERATURES AND WINDY CONDITIONS. THE END OF THE WEEK LOOKS NICE
WITH SUN AND NEAR NORMAL TEMPERATURES. ON SATURDAY ANOTHER UPPER
LEVEL STORM SYSTEM WILL BRING VERY WINDY CONDITIONS ON SATURDAY
AFTERNOON.
&&
.DISCUSSION...
THE CLOUDS ARE TRYING TO BUILD UP THIS AFTERNOON...BUT THE AIR AT
THE SURFACE IS RELATIVELY DRY SO IT WILL BE DIFFICULT TO GET A
STORM FORMED. IF ONE DOES GET GOING WE DO HAVE ENOUGH SHEER AND
DRY AIR NEAR THE SURFACE THAT WE WILL HAVE TO WATCH OUT FOR SOME
HAIL OR MORE LIKELY SOME STRONG WINDS AT THE SURFACE. BY LATE
EVENING THE DRY AIR FROM THE WEST WILL HAVE MOVED IN ENDING ANY
FURTHER ISOLATED THUNDERSTORM CHANCES. ON WEDNESDAY THE FIRST OF
TWO UPPER LEVEL TROUGHS WILL MOVE ACROSS NEW MEXICO. LOOKS LIKE WE
WILL HAVE JUST ENOUGH WINDS MIX DOWN OF STRONG WINDS TO GIVE US
ADVISORY LEVEL WINDS IN THE AFTERNOON. SO I'VE ISSUED A WIND
ADVISORY FOR WEDNESDAY AFTERNOON AND EARLY EVENING. FOR THE END OF
THE WEEK WE WILL SEE A ZONAL FLOW WHICH WILL GIVE US NEAR NORMAL
TEMPERATURES UNDER MOSTLY SUNNY SKIES...A NICE END TO THE WEEK.
THEN ON SATURDAY WE WILL SEE THE SECOND UPPER LEVEL TROUGH
APPROACH THE REGION. RIGHT NOW THIS SYSTEM IS LOOKING WELL TIMED
TO BRING THE STRONGEST WINDS ACROSS THE REGION RIGHT IN THE
AFTERNOON. IN ADDITION A DEEP SURFACE LOW IS FORECAST TO DEVELOP
IN SOUTHEAST COLORADO. THESE TWO FACTORS WILL COMBINE TO GIVE US
SOME VERY WINDY CONDITIONS. RIGHT NOW IT IS LOOKING LIKE AT LEAST
WIND ADVISORY LEVEL WINDS AND MAYBE EVEN HIGH WIND WARNING LEVELS.
RIGHT NOW SATURDAY IS NOT LOOKING LIKE A VERY GOOD DAY TO BE
OUTSIDE. ON SUNDAY AND MONDAY WE WILL BE ON THE BACK SIDE OF THE
SYSTEM...WE WILL SEE A DRY BUT COOL NORTHWEST FLOW ALOFT WHICH
WILL KEEP OUR TEMPERATURES A FEW DEGREES BELOW NORMAL. LOOKING
BEYOND THE FORECAST PERIOD THE MODELS ARE BEGINNING TO INDICATE AN
EXTENDED COOL PERIOD WITH A BLOCKING RIDGE TO OUR WEST AND A LARGE
TROUGH TO OUR WEST. THE EXTENDED GFS HAS EL PASO IN THE MID 70'S
FOR THE MIDDLE PART OF NEXT WEEK...BUT THE ECMWF IS A LITTLE MORE
BEARISH ON THE TEMPERATURES WITH HIGHS ONLY IN THE 60'S.
&&
.AVIATION...VALID 23/00Z-24/00Z...
SLGT RISK ISOLD CLD BLDUPS/CB/TSTM UNTIL 03Z MAINLY VCNTY MTNS N
SVC-ALM LINE (VRB30G40KT 6SM -TSRA BLDU BKN070CB). OTHERWISE WINDS
SSE-SSW 10G20KT SCT070 SCT120 SCT-BKN250. AFT 18Z WITH AN
APPROACHING UPR AIR TROUGH WINDS BECOMING SW 25-35 G 45KT 3-6 SM
BLDU. MDT TURBC OVR NR MTNS BLO 15K FT MSL.
&&
.FIRE WEATHER...
AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS TODAY MAINLY EAST OF THE
CONTINENTAL DIVIDE. THESE STORMS WILL NOT PRODUCE MUCH RAIN BUT HAVE
STRONG GUSTY OUTFLOW WINDS OF 40 TO 50 MPH. A MUCH STRONGER SYSTEM
WILL MOVE INTO THE ROCKIES ON WEDNESDAY BRINGING MUCH DRYING AND
WINDY WEATHER. THERE SHOULD BE ENOUGH DRYING OF FUELS TO PRODUCE RED
FLAG CONDITIONS. AN EVEN STRONGER LOW PRESSURE SYSTEM WILL ALSO
GENERATE VERY WINDY CONDITIONS ON SATURDAY FOLLOWED BY MUCH COOLER
TEMPERATURES EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 63 86 60 82 58 / 20 0 0 0 0
SIERRA BLANCA 54 84 53 80 51 / 20 0 0 0 0
LAS CRUCES 54 84 52 78 50 / 10 0 0 0 0
ALAMOGORDO 55 83 52 77 52 / 20 0 0 0 0
CLOUDCROFT 42 59 36 54 42 / 20 0 0 0 0
TRUTH OR CONSEQUENCES 56 80 53 76 50 / 10 0 0 0 0
SILVER CITY 50 75 41 71 48 / 0 0 0 0 0
DEMING 51 82 47 78 47 / 10 0 0 0 0
LORDSBURG 53 80 48 77 49 / 0 0 0 0 0
WEST EL PASO METRO 63 86 58 80 58 / 20 0 0 0 0
DELL CITY 50 81 46 82 48 / 20 0 0 0 0
FORT HANCOCK 61 90 56 86 56 / 20 0 0 0 0
LOMA LINDA 53 79 52 74 52 / 20 0 0 0 0
FABENS 59 85 54 81 55 / 20 0 0 0 0
SANTA TERESA 58 85 52 80 54 / 10 0 0 0 0
WHITE SANDS HQ 62 82 62 78 55 / 10 0 0 0 0
JORNADA RANGE 46 82 45 78 46 / 10 0 0 0 0
HATCH 49 81 46 77 48 / 10 0 0 0 0
COLUMBUS 60 81 53 77 53 / 10 0 0 0 0
OROGRANDE 54 85 53 80 51 / 20 0 0 0 0
MAYHILL 46 70 42 66 44 / 20 0 0 0 0
MESCALERO 42 71 37 67 41 / 20 0 0 0 0
TIMBERON 42 69 37 65 42 / 20 0 0 0 0
WINSTON 44 75 40 72 46 / 0 0 0 0 0
HILLSBORO 56 78 51 73 53 / 10 0 0 0 0
SPACEPORT 54 78 50 75 49 / 10 0 0 0 0
LAKE ROBERTS 44 73 37 70 40 / 0 0 0 0 0
HURLEY 49 77 42 73 47 / 0 0 0 0 0
CLIFF 40 76 38 73 38 / 0 0 0 0 0
MULE CREEK 37 74 35 72 35 / 0 0 0 0 0
FAYWOOD 51 76 47 71 48 / 0 0 0 0 0
ANIMAS 56 82 52 79 51 / 0 0 0 0 0
HACHITA 53 81 48 78 49 / 0 0 0 0 0
ANTELOPE WELLS 56 83 51 80 52 / 0 0 0 0 0
CLOVERDALE 50 79 46 76 47 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR NMZ110>113.
WIND ADVISORY FROM 1 PM TO 9 PM MDT WEDNESDAY FOR NMZ401>417.
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR TXZ055-056.
WIND ADVISORY FROM 1 PM TO 9 PM MDT WEDNESDAY FOR TXZ418>424.
&&
BRICE/NOVLANHazardous weather outlook, Apr 22, 6:07 AM MDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 607 AM MDT TUE APR 22 2014 NMZ401>417-TXZ418>424-231200- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 607 AM MDT TUE APR 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS MOSTLY FROM MID AFTERNOON THROUGH EARLY EVENING AND MAINLY EAST OF THE RIO GRANDE. A FEW STORMS MAY PRODUCE WIND GUSTS TO 60 MPH. RAINFALL AMOUNTS WITH ANY STORMS SHOULD BE LESS THAN A QUARTER INCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WINDY ON WEDNESDAY AFTERNOON AND EARLY EVENING WITH WINDS GUSTING TO 45 MPH. BLOWING DUST WILL REDUCE VISIBILITIES TO AROUND 2 MILES OVER A FEW LOCATIONS. WINDY AGAIN SATURDAY AFTERNOON AND EVENING WITH WINDS GUSTING FROM 50 TO 60 MPH MOST LOCATIONS. BLOWING DUST WILL REDUCE VISIBILITIES TO AROUND 3 MILES ACROSS MUCH OF THE REGION WITH VISIBILITIES LESS THAN A MILE OVER FEW AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER INCLUDING STRONG WINDS AND HAIL. ROGASH
In the hours before
Local storm report, Apr 22, 1:58 PM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
158 PM MDT TUE APR 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 6 NNW FORT BLISS 31.90N 106.44W
04/19/2014 EL PASO TX FIRE DEPT/RESCUE
*** 1 FATAL *** NE EL PASO 3 PEOPLE RESCUED FROM
DRAINAGE CANAL NEAR VALERO GAS STATION AT LOOP 375 AND
GATEWAY NORTH. 1 RESCUED FROM UNDER 3 FEET OF HAIL SHE
WAS TAKEN TO THE HOSPITAL WHERE SHE LATER DIED
&&
CORRECTED FATALITIES...REMARKS
EVENT NUMBER EPZ1400086
BRICENearby
Red Flag Warnings in New Mexico, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.